Georgia, 2006

Hail and Damaging Winds in Georgia, August 5, 2006

August 5, 2006 · NWS FFC · 19 events in 13 counties and zones

12 thunderstorm wind, 4 lightning, 3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$869,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 5, 2:50 PM EST, 10 minutes earlier.

Area forecast discussion, Aug 5, 2:50 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
350 PM EDT SAT AUG 5 2006

.SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)
SURFACE BOUNDARY JUST SOUTH OF ATLANTA TO ATHENS APPEARS TO BE THE
FOCUS FOR CONVECTION THIS AFTERNOON. WITH STRONG HEATING...AIRMASS
HAS BECOME UNSTABLE ENOUGH TO TRIGGER SCATTERED THUNDERSTORMS
THROUGH THE EVENING WITH ISOLATED POSSIBLY SEVERE. HAVE LEFT 20 TO
30 PERCENT POPS ACROSS THE AREA THROUGH MIDNIGHT...WITH ONLY A
SLIGHT CHANCE AFTER MIDNIGHT. UPPER RIDGE BUILDS OVER THE SOUTHEAST
THROUGH MONDAY AS LOW PRESSURE IN CENTRAL GULF MOVES WESTWARD. NO
SIGNIFICANT CHANGE IN AIR MASS SUNDAY AND MONDAY AND A MOSTLY
DIURNAL PATTERN SEEMS OKAY. TEMPERATURES SHOULD BE NOT QUITE AS HOT
WITH A GENERAL EAST TO SOUTHEAST FLOW ALOFT.

.LONG TERM...(TUESDAY THROUGH SATURDAY)
TROUGH DEEPENING INTO THE NORTHEAST STATES SHOULD PUT THE FORECAST
AREA IN A NORTHWEST FLOW ALOFT THROUGH THE LONG TERM. A COLD FRONT
GETS PUSHED CLOSE TO THE STATE BY MID WEEK...BUT NOT SURE IT WILL
ACTUALLY SINK INTO NORTH GEORGIA. SO...NO BIG CHANGE IN THE EXTENDED
AND HAVE CONTINUED CHANCE POPS FOR THE AFTERNOONS AND SLIGHT CHANCE
FOR THE EVENINGS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         74  91  74  92 /  20  40  20  30
ATHENS          73  90  71  95 /  30  40  20  30
GAINESVILLE     73  89  72  91 /  30  40  20  40
ROME            72  94  72  94 /  20  40  20  40
COLUMBUS        74  96  76  95 /  20  30  20  30
MACON           72  95  73  95 /  20  40  20  30
PEACHTREE CITY  70  92  70  91 /  20  40  20  30
CARTERSVILLE    71  92  71  92 /  20  40  20  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

41
Hazardous weather outlook, Aug 5, 10:00 AM EST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1100 AM EDT SAT AUG 5 2006

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-061000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1100 AM EDT SAT AUG 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS NORTH CENTRAL AND
CENTRAL GEORGIA THIS AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS
ARE POSSIBLE ACROSS NORTH GEORGIA.

.SYNOPSIS...
A WEAK FRONTAL BOUNDARY EXTENDING FROM THE CAROLINAS INTO NORTH
CENTRAL PORTIONS OF GEORGIA AND ALABAMA WILL MEANDER ACROSS THIS
AREA THROUGH TONIGHT. THIS BOUNDARY WILL BE THE FOCUS FOR
THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE DAMAGING
WINDS...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY RAIN.

.DISCUSSION...
A FRONTAL BOUNDARY MEANDERING ACROSS NORTH GEORGIA WILL AID IN THE
DEVELOPMENT OF THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON. THE
AIRMASS ESPECIALLY SOUTH OF THIS BOUNDARY WILL BECOME INCREASINGLY
UNSTABLE THIS AFTERNOON WITH CAPES IN THE 2000 TO 3000 RANGE AND
LIFTED INDICES RANGING FROM -2 TO -4. A FEW OF THE THUNDERSTORMS
COULD BECOME SEVERE WITH THE MAIN THREAT BEING DAMAGING WINDS ALONG
WITH HEAVY RAIN. THE BEST CHANCE FOR THUNDERSTORM DEVELOPMENT WILL
BE SOUTH OF AN ATLANTA TO ATHENS LINE. THE BEST TIME FOR DEVELOPMENT
WILL BE BETWEEN 2 PM AND 10 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY...MAINLY IN THE
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE LATEST INFORMATION FOR POSSIBLE
ACTIVATION THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Aug 5, 2:11 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
311 PM EDT SAT AUG 5 2006

GAZ054-056-051945-
311 PM EDT SAT AUG 5 2006

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN SPALDING AND
SOUTH FAYETTE COUNTIES UNTIL 345 PM EDT...

AT 307 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER GRIFFIN...MOVING NORTHWEST AT 5 MPH.

WIND GUSTS OF 45 MPH ARE LIKELY AS THIS STORM MOVES ACROSS SPALDING
AND SOUTH FAYETTE COUNTIES THROUGH 345 PM EDT. SOME LOCATIONS IN THE
PATH OF THE STORM INCLUDE POMONA...SUNNY SIDE...GRIFFIN...EXPERIMENT
...BIRDIE...ZETELLA...RIO...WOOLSEY AND BROOKS.

16
Special weather statement, Aug 5, 2:14 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
314 PM EDT SAT AUG 5 2006

GAZ053-051945-
314 PM EDT SAT AUG 5 2006

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN SOUTHEAST
COWETA COUNTY UNTIL 345 PM EDT...

AT 307 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER HARALSON...MOVING NORTHWEST AT 5 MPH.

WIND GUSTS OF 45 MPH ARE LIKELY AS THIS STORM MOVES ACROSS SOUTHEAST
COWETA COUNTY THROUGH 345 PM EDT. SOME LOCATIONS IN THE PATH OF THE
STORM INCLUDE HARALSON...TURIN...SHARPSBURG AND SENOIA.

16
Special weather statement, Aug 5, 2:16 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
316 PM EDT SAT AUG 5 2006

GAZ068-070-051945-
316 PM EDT SAT AUG 5 2006

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN NORTH PIKE
AND NORTH LAMAR COUNTIES UNTIL 345 PM EDT...

AT 313 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MILNER...MOVING WEST AT 5 MPH.

WIND GUSTS OF 45 MPH ARE LIKELY AS THIS STORM MOVES ACROSS NORTH
PIKE AND NORTH LAMAR COUNTIES THROUGH 345 PM EDT. SOME LOCATIONS IN
THE PATH OF THE STORM INCLUDE MILNER AND WILLIAMSON.

16
Special weather statement, Aug 5, 2:38 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
338 PM EDT SAT AUG 5 2006

GAZ061-052015-
338 PM EDT SAT AUG 5 2006

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND STRONG WIND
GUSTS IN HANCOCK COUNTY UNTIL 415 PM EDT...

AT 336 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER DEVEREUX. THE STORM WAS NEARLY STATIONARY.

WIND GUSTS OF 45 MPH AND HEAVY RAIN ARE LIKELY AS THIS STORM
CONTINUES OVER THE WEST HALF OF HANCOCK COUNTY THROUGH 415 PM EDT.

16
Special weather statement, Aug 5, 2:51 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
351 PM EDT SAT AUG 5 2006

GAZ052-053-052015-
351 PM EDT SAT AUG 5 2006

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND STRONG WIND
GUSTS IN EASTERN HEARD AND WESTERN COWETA COUNTIES UNTIL 415 PM
EDT...

AT 347 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER HANDY...MOVING WEST AT 5 MPH.

WIND GUSTS OF 45 MPH ARE LIKELY AS THIS STORM MOVES ACROSS EASTERN
HEARD AND WESTERN COWETA COUNTIES THROUGH 415 PM EDT. SOME LOCATIONS
IN THE PATH OF THE STORM INCLUDE HANDY AND CENTRALHATCHEE.

16
Special weather statement, Aug 5, 2:54 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
354 PM EDT SAT AUG 5 2006

GAZ055-057-052030-
354 PM EDT SAT AUG 5 2006

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND STRONG WIND
GUSTS IN WEST HENRY AND CLAYTON COUNTIES UNTIL 430 PM EDT...

AT 352 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LOVEJOY...MOVING NORTHWEST AT 5 MPH.

WIND GUSTS OF 45 MPH ARE LIKELY AS THIS STORM MOVES ACROSS WEST
HENRY AND CLAYTON COUNTIES THROUGH 430 PM EDT. SOME LOCATIONS IN THE
PATH OF THE STORM INCLUDE LOVEJOY...JONESBORO...IRONDALE... BONANZA
...HAMPTON AND BLACKSVILLE.

16

The radar

The Atlanta radar (KFFC), 24 km away, was scanning. The volume nearest the first event began at 20:02 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 4 lightning, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Pike

When
August 5, 3:00 PM EST
Where
Pike County, 2 mi WNW of Williamson
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
GOVT OFFICIAL
Coordinates
33.200, -84.400

The Pike County 911 Center reported that from six to nine trees were down in the area northwest of Williamson to near the Spalding county line. About six trees were down on Bethany Church Road and one tree was down on Georgia Highway 362 west of Williamson. The public reported that three other trees were down in the same area. One residence on Bethany Church Road also reported having a swing set and trampoline blown over during the thunderstorm.

Hail, Pike

When
August 5, 3:00 PM EST
Where
Pike County, 2 mi WNW of Williamson
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.200, -84.400

The public reported a small amount of penny-sized hail. Most of the hail that fell was pea-sized.

Thunderstorm Wind, Henry

When
August 5, 3:06 PM EST
Where
Henry County, Hampton
Measured
35 kt (40 mph) estimated gust
Property damage
$5,000
Reported by
GOVT OFFICIAL
Coordinates
33.383, -84.283

The Henry County 911 Center reported that one tree was blown down onto a mobile home on East Jones Circle in the western part of the county.

Lightning, Fayette

When
August 5, 3:11 PM EST to 3:21 PM EST
Where
Fayette County, 2 mi SE of Fayetteville
Property damage
$665,000
Reported by
EMERGENCY MANAGER
Coordinates
33.414, -84.494 (the zone’s center; the record gives no point)

The Fayette County Emergency Management Director reported that lightning struck two homes and set them on fire, one southeast of Fayetteville on Wyonia Way of Hilo Road and the other northwest of Fayetteville on Bankstown Road. Both homes were declared a total loss. Two other homes were also struck by lightning, but no damage was reported. At least one transformer fire resulted as a result of a lightning strike and several power outages were reported in the Fayetteville area as a result of lightning strikes.

Lightning, Henry

When
August 5, 3:40 PM EST
Where
Henry County, Mc Donough
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
33.453, -84.154 (the zone’s center; the record gives no point)

The Atlanta Journal-Constitution reported that lightning struck a tree adjacent to a mobile home. The tree was set on fire and then fell on the mobile home.

Thunderstorm Wind, Cobb

When
August 5, 3:56 PM EST to 4:01 PM EST
Where
Cobb County, Austell
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
33.800, -84.633

The Atlanta Journal-Constitution reported that thunderstorm wind gusts knocked a couple of trees and power lines down in the Austell area. Consequently, around 20,000 people in the area were left without power during the afternoon.

Hail, Cobb

When
August 5, 4:15 PM EST to 4:20 PM EST
Where
Cobb County, 1 mi NE of Mableton
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.817, -84.583

The public observed penny-sized hail.

Lightning, Cobb

When
August 5, 4:15 PM EST
Where
Cobb County, Smyrna
Property damage
$50,000
Reported by
GOVT OFFICIAL
Coordinates
33.942, -84.577 (the zone’s center; the record gives no point)

The Cobb County 911 Center reported that lightning set a home on fire on Queen Ann Drive in the southwest part of Smyrna.

Thunderstorm Wind, Henry

When
August 5, 4:32 PM EST
Where
Henry County, 5 mi NE of Mc Donough
Measured
36 kt (41 mph) estimated gust
Property damage
$500
Reported by
GOVT OFFICIAL
Coordinates
33.500, -84.083

The Henry County 911 Center reported that a couple of trees were blown down on Georgia Highway 20 in the northeast part of the county.

Thunderstorm Wind, Oglethorpe

When
August 5, 4:35 PM EST
Where
Oglethorpe County, 6 mi NE of Lexington
Measured
35 kt (40 mph) estimated gust
Property damage
$250
Reported by
GOVT OFFICIAL
Coordinates
33.933, -83.050

The Oglethorpe County 911 Center reported that one tree was blown down along Georgia Highway 77.

Thunderstorm Wind, Oglethorpe

When
August 5, 5:14 PM EST
Where
Oglethorpe County, 6 mi S of Crawford
Measured
36 kt (41 mph) estimated gust
Property damage
$250
Reported by
GOVT OFFICIAL
Coordinates
33.800, -83.150

The Ogelthorpe County 911 Center reported that one tree was blown down along Georgia Highway 77.

Thunderstorm Wind, Gwinnett

When
August 5, 5:15 PM EST to 5:25 PM EST
Where
Gwinnett County, Snellville
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
GOVT OFFICIAL
Coordinates
33.850, -84.017

The Gwinnett County 911 Center reported that at least two to three power lines were blown down or knocked down by trees in the Snellville and Lawrenceville areas. Several trees were also down in the Lawrenceville area.

Thunderstorm Wind, Fulton

When
August 5, 5:20 PM EST to 5:25 PM EST
Where
Fulton County, Sandy Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
GOVT OFFICIAL
Coordinates
33.917, -84.383

The Fulton County 911 Center reported that several trees were blown down in the Sandy Springs area.

Lightning, Oconee

When
August 5, 5:25 PM EST
Where
Oconee County, Watkinsville
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
33.835, -83.437 (the zone’s center; the record gives no point)

The Oconee Enterprise of Watkinsville reported that lightning struck a home on Wind Ridge Circle. The garage and bonus room above the garage burned. There was also heavy smoke and water damage in the house as well. The residents and their dog survived, but two pet rabbits did not.

Thunderstorm Wind, Cherokee

When
August 5, 5:28 PM EST to 5:33 PM EST
Where
Cherokee County, 4 mi E of Woodstock
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
34.100, -84.450

The Cherokee County Emergency Management Director reported that about four trees were blown down. The trees took down a power line and phone line.

Thunderstorm Wind, Clarke

When
August 5, 5:28 PM EST to 5:40 PM EST
Where
Clarke County, 1 mi E of Athens
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
GENERAL PUBLIC
Coordinates
33.950, -83.367

The public reported that between one and two dozen trees were down in the Athens area as the result of a thunderstorm downburst. Some of the trees fell on mailboxes and one roof was damaged from a downed tree.

Thunderstorm Wind, Jackson

When
August 5, 6:00 PM EST to 6:30 PM EST
Where
Jackson County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
GOVT OFFICIAL
Coordinates
34.133, -83.583

The Jackson County 911 Center reported that several trees were down in at least six different locations across the county.

Thunderstorm Wind, Baldwin

When
August 5, 6:33 PM EST to 7:50 PM EST
Where
Baldwin County, Milledgeville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
GOVT OFFICIAL
Coordinates
33.083, -83.233

The Baldwin County 911 Center reported that more than a dozen trees were blown down by thunderstorm downburst winds in the eastern part of the county, including Milledgeville. Most of the trees were blown down east of a line from Milledgeville to Coopers.

Hail, Murray

When
August 5, 7:02 PM EST to 7:03 PM EST
Where
Murray County, Eton
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.817, -84.750

A storm spotter reported nickel-sized hail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2006Every state in 2006This day in weather historyWarnings in Georgia, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5531258, 5531259, 5531260, 5531317, 5531388, 5531327, 5531262, 5531316, 5531261, 5531320, 5531321, 5531318, 5531319, 5531389, 5531325, 5531326, 5531322, 5531324, 5531323.